Kansas, 2018

Hail and Damaging Winds in Kansas, July 16 to 17, 2018

July 16 to 17, 2018 · NWS SGF · 3 events in 2 counties and zones

Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
330 PM CDT Mon Jul 16 2018

...Southern Missouri Seeing Scattered Storms This Afternoon...

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM CDT Mon Jul 16 2018

Some lucky folks are seeing some much needed rainfall with
scattered storms this afternoon across southern Missouri. A weak
disturbance is moving southeastward across the area and
interacting with a weak frontal boundary. Convection has mainly
developed along and south of Highway 60 this afternoon and will
continue into the early evening hours before moving on and
dissipating. Most of tonight will be quiet but Tuesday afternoon
could be like today. Another weak disturbance will be moving
southeastward out of eastern Kansas Tuesday afternoon and evening.
Additional scattered showers and storms will be possible across
southeastern Kansas and southern Missouri on Tuesday. While
widespread severe weather is not expected, isolated damaging wind
gusts and small hail could be possible with the strongest storms.

.LONG TERM...(Tuesday Night through Monday)
Issued at 304 PM CDT Mon Jul 16 2018

The upper level ridge will be placed over the Four Corners Region
of the western U.S. and the Ozarks Region will be in a northwest
flow mid week. A stronger shortwave will move through the Midwest
Region by midweek. This feature will slow down and carve out a
trough across the Great Lakes Region by the end of the week. We
will have a cool front that will pass through by late week. Model
guidance may be a tad bit too warm which still indicates lower 90s
for highs. We may have to watch trends and take off a few degrees
by the end of the week if this pattern set ups right. There could
be some storm chances late week as well on Thursday and Friday.

By the weekend, a large upper level trough is across the eastern
half of the U.S. and we are in a northerly flow this weekend with
slightly cooler and drier weather from high pressure. Rain chances
go away for a little while this weekend.

On a side note, this is my last forecast discussion and
forecasting day here at NWS Springfield. I have been a forecaster
here for 8 years in the Missouri Ozarks and I want to say thank
you to everyone out there who have read my discussion over the
years. I also want to say thank you to my coworkers who have been
great and they will continue to bring the best forecasts and
services possible to everyone across our local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jul 16 2018

Mainly VFR conditions are expected through the next 24 hours. The
main aviation concern will be scattered convection developing this
afternoon into the early evening. Have mentioned TEMPO groups this
afternoon for brief MVFR ceilings and visibility drops along with
gusty variable winds near storms. Otherwise winds will be light
northwesterly becoming light and variable. The main time window
for pilots to be watching convection will be 19z to 24z this
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Griffin
Hazardous weather outlook, Jul 16, 1:34 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CDT Mon Jul 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms will once again develop this afternoon
and evening across southeast Kansas into far southern Missouri.
There will be a marginal risk for a couple stronger storms with
damaging gusty winds up to 50 mph and small hail up to penny size
along with lightning and brief heavy downpours.

Max heat indices will top out in the upper 90s to around 104.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a limited threat of lightning daily in the
afternoon
each day through end of week. After another very warm day on
Tuesday...a bit cooler weather is in store Wednesday with hot and
humid conditions returning for the end of the work week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

WFO SGF

In the hours before

Local storm report, Jul 16, 2:18 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     PLEASANT HOPE           37.46N 93.27W
07/16/2018                   POLK               MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND SOME
            POWER POLES.

&&

DCRAMER
Local storm report, Jul 16, 3:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     POMONA                  36.87N 91.91W
07/16/2018                   HOWELL             MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED A SIGN AND SOME
            AWNING PANELS AT A GAS STATION.

&&

DCRAMER

The radar

The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crawford

When
July 16, 4:40 PM CST
Where
Crawford County, 2.3 mi ENE of Girard
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -94.810

Quarter-sized hail fell near Crawford Hills Golf Course.

Thunderstorm Wind, Crawford

When
July 16, 4:40 PM CST
Where
Crawford County, 1.78 mi ENE of Girard
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.510, -94.820

Severe thunderstorm wind gusts downed several limbs at the Girard Municipal Golf Course.

Thunderstorm Wind, Cherokee

When
July 17, 12:12 PM CST
Where
Cherokee County, 0.69 mi S of Baxter Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.010, -94.730

Severe thunderstorm wind gusts downed a few large to medium sized tree limbs on the Baxter Springs Golf Course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771493, 771494, 771495.